Sunday, June 28, 2009
Hormone Replacement Therapy Heightens Risk of Lung Cancer Death
Although the onset of menopause brings with it a variety of unsettling symptoms ranging from hot flashes and night sweats to increased anxiety, irritability and more, women may be far better off to suffer these rather than seek the relief brought by hormone replacement therapy. On the heels of news that perimenopause causes temporary memory loss and learning difficulties, adding to the list of grievances of the menopausal state, comes a warning that hormone replacement therapy for menopausal symptoms greatly increases the risk of lung cancer death. A new study suggests that women who take estrogen-progestin pills and also develop lung cancer are at a 60 percent greater risk of dying from the disease than women who do not take hormones and develop lung cancer.
Dr. Rowan Chlebowski of Harbor-UCLA Medical Center in Los Angeles, who led the study, said that the findings of the analysis indicate that smokers who receive hormone replacement therapy (HRT) should stop taking the hormones and for those smokers who are contemplating HRT, careful consideration should be given prior to commencing it. Experts have already warned women who take hormones to use the lowest dose for the shortest duration possible, and to this warning Chlebowski added, “Women almost certainly shouldn't be using combined hormone therapy and tobacco at the same time.” The results of the study were recently presented at a meeting of the oncology society in Florida.